Alert archive / Iowa / Tornado Warnings in 2019

Tornado Warning 22, NWS Omaha, NE

October 1, 2019Montgomery County, Iowa

NWS Omaha, NE issued this tornado warning at Oct 1, 2019, 3:25 PM CDT for Montgomery County, Iowa. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 1, 2019, 3:25 PM CDT (20:25 UTC)
Expired
Oct 1, 2019, 3:43 PM CDT
In force
18 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Montgomery County, IA

The radar

The Omaha radar (KOAX), 107 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 1, 3:29 PM CDTTORNADO1 Ssw Red Oak, IAVERY SHORT LIVED TORNADO. NO DAMAGE REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 1, 2:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2019-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2019-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 226 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
389 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
226 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

479 
WFUS53 KOAX 012025
TOROAX
IAC137-012100-
/O.NEW.KOAX.TO.W.0022.191001T2025Z-191001T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
325 PM CDT Tue Oct 1 2019

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Central Montgomery County in southwestern Iowa...

* Until 400 PM CDT.

* At 324 PM CDT, a confirmed tornado was located over Red Oak, or 26
  miles west of Corning, moving northeast at 35 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado southwest of Red Oak 
           at 320 PM.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Red Oak at 325 PM CDT.
  Stanton around 335 PM CDT.
  Elliott around 345 PM CDT.

Other locations impacted by this tornadic thunderstorm include Grant
and Coburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4092 9527 4100 9534 4116 9514 4116 9493
      4106 9493
TIME...MOT...LOC 2024Z 230DEG 30KT 4098 9525 

TORNADO...OBSERVED
HAIL...<.75IN

$$

BLB
2 follow-up statements
952 
WWUS53 KOAX 012034
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
334 PM CDT Tue Oct 1 2019

IAC137-012100-
/O.CON.KOAX.TO.W.0022.000000T0000Z-191001T2100Z/
Montgomery IA-
334 PM CDT Tue Oct 1 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHEASTERN MONTGOMERY COUNTY...
    
At 333 PM CDT, a confirmed tornado was located near Red Oak, or 22
miles west of Corning, moving northeast at 35 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado 3 miles southwest of Red 
         Oak at 320 PM. Emergency management confirmed the tornado 
         continued to occur at 329 PM.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Red Oak at 330 PM CDT.
  Elliott around 340 PM CDT.

Other locations impacted by this tornadic thunderstorm include Grant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4097 9521 4105 9528 4116 9514 4116 9493
      4106 9493
TIME...MOT...LOC 2033Z 228DEG 32KT 4105 9517 

TORNADO...OBSERVED
HAIL...<.75IN

$$

BLB
973 
WWUS53 KOAX 012043
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
343 PM CDT Tue Oct 1 2019

IAC137-012053-
/O.CAN.KOAX.TO.W.0022.000000T0000Z-191001T2100Z/
Montgomery IA-
343 PM CDT Tue Oct 1 2019

...THE TORNADO WARNING FOR NORTHEASTERN MONTGOMERY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Iowa.

LAT...LON 4097 9521 4105 9528 4116 9514 4116 9493
      4106 9493
TIME...MOT...LOC 2041Z 230DEG 30KT 4111 9508 

$$

BLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Oct 1, 12:46 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Oct 1, 12:46 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1246 PM CDT Tue Oct 1 2019

.SHORT TERM...(Today through Thursday)
Issued at 255 AM CDT Tue Oct 1 2019

The current upper-air pattern is characterized by a positively-
tilted trough from the lee of the Canadian Rockies to Great Basin
and a prominent anticyclone centered over the lower MS Valley.
Between those two features, a belt of enhanced southwesterly mid
to upper-level flow was transporting a plume of sub-tropical
moisture lofted by TS Narda. A series of low-amplitude
perturbations embedded within that moisture plume will translate
through the mid MO Valley, promoting multiple waves of convection
across our area over the next 24 hours.

In the low levels, 06z mesoanalysis placed a surface low over
northwest KS with a decelerating cold front stretching from the
cyclone through east-central NE into north-central IA. Latest
short-term model data indicate that the surface low will develop
east-northeast along the stalling surface front, and eventually
move through our area this afternoon. A secondary frontal wave
will follow on the heels of the lead cyclone, potentially clipping
far southeast NE this evening or tonight. The cold front will
accelerate through the remainder of our area tonight with the
passage of those lows to our east.

An initial wave of showers and thunderstorms is lifting through
far northeast NE as of 2 AM, apparently in response to a belt of
forcing for ascent moving through the area. Farther to the south
light showers were noted along the NE-KS border ahead of the next
mid-level perturbation moving through western KS. Increased
forcing for ascent downstream from the KS disturbance is expected
to promote a gradual increase in showers and thunderstorms this
morning, mainly to the north of the surface front.

By afternoon, the combination of daytime heating within the warm-
sector air mass and the arrival of the aforementioned mid-level
perturbation and surface low will foster the development of
surface-based storms along and ahead of the front over southeast
NE and southwest IA. While mid-level lapse rates will not
particularly steep, the presence of an unseasonably warm and
moist boundary layer will yield pockets of moderate instability.
When coupled with a vertically veering wind profile with 40-50 kt
of deep-layer shear, the setup will favor organized line segments
and bowing structures with the primary hazard being damaging wind
gusts. Locally backed near-surface winds ahead of the frontal
wave could enhance low-level shear, such that a brief tornado
cannot be ruled out.

Otherwise, the primary concern remains heavy rainfall potential as
it relates to the threat for flash flooding and rising water
levels on area rivers. It now appears that the axis of heaviest
rainfall (i.e. 2-4+") will be focused in the vicinity of the
stalling surface boundary, generally from about Beatrice to Red
Oak, IA. However, multiple waves of post-frontal showers and
storms will promote a potentially wider swath of 1-3" of rainfall
along and south of a Columbus to Onawa, IA line. As such, the
current Flash Flood Watch appears well placed with no adjustment
planned.

Tonight, the front will accelerate south through the remainder of
southeast NE and southwest IA (as mentioned above) with heavy
rainfall potential confined to far southeast NE and southwest IA.

On Wednesday into Wednesday night, the mid-level trough currently
over the Pacific NW will eject northeast through the northern
Plains into the upper Great Lakes. While the moist, unstable warm
sector will be displaced to our south, sufficient forcing for
ascent and residual moisture will exist to support showers and
perhaps a few thunderstorms, mainly on Wednesday.

Surface high pressure will build through the mid MO Valley on
Thursday with dry conditions expected.

.LONG TERM...(Thursday night through Monday)
Issued at 255 AM CDT Tue Oct 1 2019

Latest medium-range model data indicate that another strong mid-
level trough will traverse the north-central U.S. on Friday night
and Saturday, driving a cold front through the region. Questions
exist regarding the quality of low-level moisture return ahead of
the front, which will have implications on severe-storm potential.
Nonetheless, it does appears that a band of showers and
thunderstorms will accompany the front through the area.

Another vigorous short-wave trough will follow on the heels of the
former, progressing through the region on Sunday, and
subsequently contributing to the formation of a full-latitude
trough east of the MS Valley by early next week. Moisture will be
quite limited ahead of that system with only small PoPs warranted
on Sunday. High temperatures through the extended range will be
mainly in the 50s and 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1214 PM CDT Tue Oct 1 2019

IVR conditions continue across the area with ceilings generally
below 1,000ft AGL and reduced visibility. A swath of heavy rain
is likely to push ceilings and visibility lower, at least
temporarily, between 18Z to 22Z at KOFK and KOMA. An isolated
chance of severe weather exists as well. KOFK will likely miss out
on the heaviest rain and storms. Most of the rain will push south
of KLKN/KOMA by 03Z. Ceilings will remain generally below 1,000ft
AGL through the TAF period, continuing IVR conditions. A second
wave of showers is possible by 15Z of Wednesday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ015-030>034-
     042>045-050>053-065>068-078-088>093.

IA...Flash Flood Watch through Wednesday morning for IAZ043-055-056-
     069-079-080-090-091.

&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Nicolaisen
Hazardous weather outlook, Oct 1, 2:27 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
227 PM CDT Tue Oct 1 2019

IAZ043-055-056-069-NEZ015-030>034-042>045-050>053-065-020930-
Monona-Harrison-Shelby-Pottawattamie-Thurston-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-
227 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A flash flood watch is in effect through tonight.

Multiple rounds of rainfall will affect the area into tonight,
elevating the risk for flash flooding and exacerbate current river
flooding. Rainfall amounts of 1 to 3 inches are expected where
the heavy bands set up and storms moving over the same area could
produce localized higher amounts.

The potential for a few severe storms capable of mainly damaging
winds...hail and isolated tornadoes this afternoon and early
evening across southeast Nebraska and southwest Iowa. The greatest
severe weather risk will exist along and south of a Fairbury to
Nebraska City to Red Oak, Iowa line through 8 PM.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Blair southward past
Rulo. Additional river flooding could also develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible on Wednesday, and again on
Friday night into Saturday.

Missouri River levels from Decatur through Rulo will be affected
if heavy rain occurs. Other rivers could experience flooding due
to the expected heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed through tonight.
However, spotters are encouraged to report any severe weather or
flooding to the National Weather Service.

NEZ011-012-016>018-020930-
Knox-Cedar-Antelope-Pierce-Wayne-
227 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...This Afternoon and Tonight

Isolated non-severe thunderstorms are possible today. Lightning
and brief heavy rain will be the main hazards.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible on Wednesday, and again on
Friday night into Saturday.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

IAZ079-080-090-091-NEZ066>068-078-088>093-020930-
Mills-Montgomery-Fremont-Page-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
227 PM CDT Tue Oct 1 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight
The potential for a few severe storms capable of mainly damaging
winds...hail and isolated tornadoes this afternoon and early
evening across southeast Nebraska and southwest Iowa. The greatest
severe weather risk will exist along and south of a Fairbury to
Nebraska City to Red Oak, Iowa line through 8 PM.

A flash flood watch is in effect through tonight.

Multiple rounds of rainfall will affect the area into tonight,
elevating the risk for flash flooding and exacerbate current river
flooding. Rainfall amounts of 1 to 3 inches are expected where
the heavy bands set up and storms moving over the same area could
produce localized higher amounts.

Minor to moderate flooding will continue along the Missouri River
above Lewis and Clark Lake, and from near Blair southward past
Rulo. Additional river flooding could also develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible on Wednesday, and again on
Friday night into Saturday.

Missouri River levels from Decatur through Rulo will be affected
if heavy rain occurs. Other rivers could experience flooding due
to the expected heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early this
evening. Spotters are encouraged to report any severe weather or
flooding to the National Weather Service.

Zapotocny

In the hours before

Local storm report, Oct 1, 9:48 AM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 AM CDT TUE OCT 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             8 WSW WINNETOON         42.49N 98.11W
09/30/2019  E1.00 INCH       KNOX               NE   TRAINED SPOTTER

&&

KG

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 2:50 PM CDTTornado WarningOAXFremont, Mills, Montgomery, Page40 min
Oct 1, 3:02 PM CDTTornado WarningOAXFremont43 min
Oct 1, 3:12 PM CDTAreal Flood AdvisoryOAXPottawattamie3 hr
Oct 1, 3:29 PM CDTTornado WarningOAXPage32 min
Oct 1, 5:55 PM CDTSpecial Weather StatementOAXPage35 min

Nearby

Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.